The Red Devil

Yesterday was our Chemotherapy Teaching Day at the infusion center. I learned a lot about what my treatment will consist of. It’s AC followed by T. First 4 rounds of chemo are AC with Nuelasta. The A is for Adriamycin (or Doxorubicin hyrdochloride) more commonly known as “The Red Devil” because it is a red liquid that comes in a tube and is super toxic.  Put it this way, if it drips on you or out of your IV,which I surely hope the nurse gets correctly in my vein, it can scare the hell out of your skin.  Oooo please sign me up!  It belongs to the general group of chemotherapy drugs known as anthracycline antibiotics. This chemo drug stops the growth of cancer cells causing the cells to die. Cancer cells grow quickly, so do the cells for hair and nail growth as well, hense the side effect of hair loss. Common side effects are decreased white blood cell and platelet count, loss of appetite, hair loss, nausea, and vomiting. Sounds fun right?

Then there is C which is for Cytoxan or Cyclophosphamide which belongs to a general group of chemo drugs known as alkylating agents. It has the same effect on cancer cells as Adriamycin. The side effects are decreased white blood cells, hair loss, nausea, vomiting, loss of appetite, sores in mouth, diarrhea, stopping of menstrual periods in women, and tiredness.

Now while I am getting these drugs I also get pre-meds that consist of decadron (dexamethasone) a steriod used to combat nausea (and make me gain 10 lbs, Kim Allafi-I will be in Crofton Bootcamp when this is over!), Ativan for any anxiety if needed, and some other drug also for nausea that is slipping my mind right now. After I get these two drugs on Chemo day, I go back the next morning for a shot of Neulasta. This shot helps to boost my bone marrow to make more white blood cells to aid my immune system. I only have to get this shot after the AC regimen portion of chemo (first 4 cycles).

The last 4 cycles of chemo consist of T for Taxol. Taxol is in the general group of chemo drugs known as taxanes. It is a mitotic inhibitor as it stops cell division resulting in cell death. Common side effects are the same as above also numbness and tingling in hands and or feet and muscle and bone aches for 3 days after treatment. Good news is I won’t endure the nausea with this part of treatment so they tell me. The nurse I was with today is a breast cancer survivor and endured the same treatment as me only hers was for a longer duration. So I’m feeling confident taking her word for it. Chemo starts next Friday the 12th. I know I will loose my hair so I’ve made a plan to go back to Amy’s of Denmark and have my hair cut before that happens. The nurse says it will most likely begin at the start of my second treatment. I figured I would dictate when I am going to loose my hair and not cancer. I don’t particularly like being told what to do. Take that cancer!

Chemo sure sounds scary. But aren’t the possible side effects of any drugs always scary? I’m trying to enter this phase of my journey as positive as possible. I know staying that way will be hard, but it’s mandatory for me to get through this with a smile. (please remind me I said this when that smile starts to fade)For now til chemo day I am just going to try and enjoy my time as much as possible. Feels strange not having any doctors appointments to go to for the next 10 days.

Advertisements

6 thoughts on “The Red Devil

  1. Amber I’m so glad you decided to post your blog so I can read it and keep up with whats going on in your life. There isn’t a day that goes by that I don’t think about you and how you’re doing.
    This whole ordeal is such a burden for anyone but you are so young and I don’t think it’s fairyet

    • Sorry. Didn’t finish lol! I wanted to end with …yet you seem to find little bits of joy hidden in this ordeal…and you express it on this page with such eloquence. You do your parents proud. Love you!

  2. Amber, I love your spirit and positivity! Keep up the great attitude, YOU’VE GOT THIS, GIRL! 🙂 Hugs, love and prayers, coming your way every day!

  3. Hi Amber, my name is Barbara and I am a survivor! I work with Deb Sigler. 2 1/2 years ago I was in the same place as you are now.

    I know that first chemo is scary and I hate to throw up. The anti nausea drugs they have today are great. I never got sick. I also had the ACT regimen, but all together each time.
    It sounds like you have a great army to help you in this fight. You are in my prayers. You go girl!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s